Alert archive / Montana / High Wind Watches in 2021
High Wind Watch 11, NWS Billings, MT
NWS Billings, MT issued this high wind watch at Dec 10, 2021, 1:46 AM MST for Golden Valley County, Sweet Grass County, Wheatland County, Montana. It took effect at Dec 10, 2021, 11:00 PM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 10, 2021, 1:46 AM MST (08:46 UTC)
- In effect from
- Dec 10, 2021, 11:00 PM MST
- Expired
- Dec 10, 2021, 2:04 PM MST
- In force
- Issued by
- NWS Billings, MT
Counties Golden Valley County, MT, Sweet Grass County, MT, Wheatland County, MT
The radar
The Billings radar (KBLX), 90 km from the middle of the area, began a volume at 08:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 8.8 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 1571 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
910 WWUS75 KBYZ 100846 NPWBYZ URGENT - WEATHER MESSAGE National Weather Service Billings MT 146 AM MST Fri Dec 10 2021 MTZ065-066-110900- /O.CON.KBYZ.WI.Y.0017.211210T2200Z-211213T0100Z/ Livingston Area-Beartooth Foothills- Including the locations of Livingston 146 AM MST Fri Dec 10 2021 ...WIND ADVISORY REMAINS IN EFFECT FROM 3 PM THIS AFTERNOON TO 6 PM MST SUNDAY... * WHAT...Southwest wind gusts of 60 to 70 mph expected. * WHERE...Beartooth Foothills and Livingston Area. * WHEN...From 3 PM this afternoon to 6 PM MST Sunday. Strongest winds Saturday. * IMPACTS...Strong crosswinds will make travel difficult along Interstate 90 from Livingston to Big Timber and roads along the Beartooth Foothills. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution and consider postponing travel until winds subside, or take an alternate route. && $$ MTZ063-141-172-228-110900- /O.NEW.KBYZ.HW.A.0011.211211T0600Z-211212T0300Z/ Judith Gap-Northern Sweet Grass-Melville Foothills-Southern Wheatland- Including the locations of Judith Gap, Harlowton, and Big Timber 146 AM MST Fri Dec 10 2021 ...HIGH WIND WATCH IN EFFECT FROM THIS EVENING THROUGH SATURDAY EVENING... * WHAT...Southwest winds 30 to 40 mph with gusts up to 60 mph possible. * WHERE...Judith Gap, Southern Wheatland, Melville Foothills and Northern Sweet Grass. * WHEN...From late this evening through Saturday evening. Strongest winds on Saturday. * IMPACTS...Travel could be difficult, especially for high profile vehicles on US-191 from Big Timber to Judith Gap. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates. && $$ Additional graphics for this hazard can be found at http://www.weather.gov/billings Tesar
1 follow-up statement
649 WWUS75 KBYZ 102104 NPWBYZ URGENT - WEATHER MESSAGE National Weather Service Billings MT 204 PM MST Fri Dec 10 2021 MTZ063-141-172-228-112115- /O.UPG.KBYZ.HW.A.0011.211211T0600Z-211212T0300Z/ /O.NEW.KBYZ.HW.W.0018.211211T0600Z-211212T0300Z/ Judith Gap-Northern Sweet Grass-Melville Foothills-Southern Wheatland- Including the locations of Judith Gap, Harlowton, and Big Timber 204 PM MST Fri Dec 10 2021 ...HIGH WIND WARNING IN EFFECT FROM 11 PM THIS EVENING TO 8 PM MST SATURDAY... * WHAT...Southwest wind gusts up to 65 mph expected. * WHERE...Judith Gap, Southern Wheatland, Melville Foothills and Northern Sweet Grass. * WHEN...From 11 PM this evening to 8 PM MST Saturday. * IMPACTS...Strong crosswinds will make travel difficult along Highway 191 from Big Timber through Judith Gap. * ADDITIONAL DETAILS...The strongest winds are expected late Saturday morning through the afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution and consider postponing travel until winds subside, or take an alternate route. && $$ MTZ065-066-112115- /O.CON.KBYZ.WI.Y.0017.211210T2200Z-211213T0100Z/ Livingston Area-Beartooth Foothills- Including the locations of Livingston 204 PM MST Fri Dec 10 2021 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MST SUNDAY... * WHAT...Southwest wind gusts of 60 to 70 mph expected. * WHERE...Beartooth Foothills and Livingston Area. * WHEN...Until 6 PM MST Sunday. * IMPACTS...Strong crosswinds will make travel difficult along Interstate 90 from Livingston to Big Timber and roads along the Beartooth Foothills. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution and consider postponing travel until winds subside, or take an alternate route. && $$ Additional graphics for this hazard can be found at http://www.weather.gov/billings Reimer
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this high wind watch went out at Dec 9, 2:20 PM MST, 11 hours 26 minutes earlier.
Area forecast discussion, Dec 9, 2:20 PM MST, 11 hours 26 minutes before
Area Forecast Discussion
National Weather Service Billings MT
220 PM MST Thu Dec 9 2021
.DISCUSSION...
Tonight through Sunday...
The main concern in the short term through Sunday is the winds
developing across south-central Montana. The pressure gradient
will start increasing along the foothills tomorrow afternoon, and
continue to strengthen into the day Saturday. Local guidance is
very confident in the winds exceeding 60 mph by early Saturday
around Livingston and the Beartooth Foothills. Have issued a Wind
Advisory from 3 PM tomorrow through 6 PM Sunday. Elsewhere, where
less of a gap flow influence exists, the winds aloft are not as
strong, only 45 to 55 knots, to be confident in highlights yet.
Also winds will be peaking later in the day from Big Timber to
Harlowton, so there is still more time before the strongest winds.
Outside of the wind, the forecast will mostly be dry. There is a
slight chance tonight that southeast Montana down into northern
Wyoming could see some very light snow as a trough cuts through
the Central Rockies. Temperatures will be moderating through the
weekend with the windy conditions. Highs rising from the 30s
tomorrow to the 40s by Sunday. Lows will be in the teens the next
couple of night before warming Saturday night with the windier
conditions. Reimer
Sunday night through Thursday...
Upper ridging builds over the region Sunday night through Monday
with chances for mountain snow in the SW mountains. The winds in
the foothills will decrease as a cold front moves through on Sun.
night. Fast SW flow moves over the area on Tuesday, ahead of a
high amplitude Pacific trough. Chances for rain and snow will move
out from the western mountains onto the plains. NBM spreads high
PoPs into areas from KBIL W Tue. night as a cold front pushes into
the area. Model spreads were quite large with the QPF with this
system. The trough moves in on Wednesday along with a strong
pressure gradient with a cold front. Raised wind speeds above the
NBM. PoPs were mainly in the chance category with the front. Model
pattern differences increased on Thursday with the ECMWF Ensemble
bringing the trough over the area and the GEFS showing more of a
zonal flow. NBM had mainly dry conditions over the area. Given the
uncertainties with this system, it bears watching future model
trends closely.
The warmest day of the period will be Tue. ahead of the cold
front. As of now, Thu. was the coolest day with highs a few
degrees below normal. Arthur
&&
.AVIATION...
VFR will prevail over most of the area through Friday morning.
There will be a chance of snow with mountain obscurations over the
Absaroka/Beartooths and NE Bighorns this evening. Chances for snow
will spread into the KSHR area with possible MVFR conditions after
06Z tonight. Snow chances will also affect areas from southern
Big Horn County E to southern Carter County. Chances for snow
will decrease during Fri. morning. WSW surface wind gusts will
increase to 30 kt over KLVM, K6S0 and KHWQ Fri. morning. Arthur
&&
.PRELIMINARY POINT TEMP/POPS...
Fri Sat Sun Mon Tue Wed Thu
-----------------------------------------------------------
BIL 014/032 018/036 029/044 025/040 026/046 028/038 017/034
00/N 00/N 00/N 00/E 01/B 54/O 21/B
LVM 015/031 022/039 031/046 032/048 033/050 027/037 016/034
00/N 00/N 12/J 22/S 24/O 64/S 21/N
HDN 014/035 014/040 026/047 021/043 022/048 024/039 014/035
10/B 00/B 00/B 00/E 01/B 44/O 21/B
MLS 015/032 017/040 026/045 022/040 021/044 023/036 014/032
00/B 00/N 00/B 00/E 00/B 23/O 21/B
4BQ 023/035 018/040 027/048 026/045 028/053 031/045 018/036
11/B 00/U 00/B 00/E 00/B 24/O 21/B
BHK 016/032 016/039 025/046 023/043 023/049 025/042 013/031
00/B 00/N 00/B 00/E 00/B 13/O 21/B
SHR 018/032 012/042 025/048 025/046 026/052 028/043 016/038
53/J 00/B 00/B 00/B 00/U 45/O 21/B
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Wind Advisory in effect from 3 PM Friday to 6 PM MST Sunday
FOR ZONES 65-66.
WY...None.
&&
weather.gov/billingsHazardous weather outlook, Dec 9, 2:29 PM MST, 11 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Billings MT 229 PM MST Thu Dec 9 2021 MTZ063-141-172-228-102130- Judith Gap-Northern Sweet Grass-Melville Foothills- Southern Wheatland- 229 PM MST Thu Dec 9 2021 This Hazardous Weather Outlook is for portions of central Montana and south central Montana. * WHAT...Strong southwest to west winds. * WHERE...Along the western foothills. * WHEN...Friday night into Sunday. * ADDITIONAL DETAILS...There is a high likelihood of wind gusts of 50 mph or stronger. Those planning to travel on US-191 from Big Timber to Harlowton and Judith Gap, should be prepared for hazardous cross winds. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be sure to stay tuned for further updates on this potential hazardous weather. Additional graphics can be found at: https://www.weather.gov/billings &&
The office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 10, 2:04 PM MST | High Wind Warning | BYZ | Golden Valley, Park, Stillwater, Sweet Grass, Wheatland | 51 hr |
Nearby
High Wind Watches in Montana, 2021Every high wind watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.